Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 7, 2014, 12:54 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2014, 12:54 PM MST (19:54 UTC)
- Expired
- Jul 7, 2014, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:00 PM MST | FLASH FLOOD | Nogales, AZ | NOGALES WASH HAD TOPPED ITS BANKS IN SPOTS CAUSING STREET FLOODING IN NOGALES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
315 WGUS55 KTWC 071954 FFWTWC AZC023-072300- /O.NEW.KTWC.FF.W.0004.140707T1954Z-140707T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1254 PM MST MON JUL 7 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF NOGALES... * UNTIL 400 PM MST * AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN HAD FALLEN IN THE NOGALES WASH BASIN ALONG AND ESPECIALLY SOUTH OF THE INTERNATIONAL BORDER. * EXPECT STRONG FLOWS IN NOGALES WASH IN THE CITY OF NOGALES... POSSIBLY EXCEEDING ITS BANKS IN SOME AREAS. THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN SOUTH OF THE INTERNATIONAL BORDER ALTHOUGH OTHER STORMS MAY PRODUCE ADDITIONAL RAIN THIS AFTERNOON IN SANTA CRUZ COUNTY CAUSING AREAS OF STREET FLOODING IN NOGALES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3142 11096 3141 11085 3133 11082 3133 11099 $$ KD
3 follow-up statements
568 WGUS75 KTWC 072133 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 233 PM MST MON JUL 7 2014 AZC023-072300- /O.CON.KTWC.FF.W.0004.000000T0000Z-140707T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SANTA CRUZ AZ- 233 PM MST MON JUL 7 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTH CENTRAL SANTA CRUZ COUNTY... AT 230 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT NOGALES WASH HAD OVERTOPPED ITS BANKS IN A COUPLE LOCATION IN THE CITY OF NOGALES CAUSING STREET FLOODING. NOGALES WASH HAVE FALLEN SOMEWHAT...BUT THE HIGH FLOWS CONTAINED A GREAT DEAL OF DEBRIS. MEANWHILE...THE SANTA CRUZ RIVER NEAR THE INTERNATIONAL BORDER HAS ALSO COME OUT OF ITS BANKS. HIGH FLOWS WILL PROGRESS DOWNSTREAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3142 11096 3141 11085 3133 11082 3133 11099 $$ KD
260 WGUS75 KTWC 072134 CCA FFSTWC FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 234 PM MST MON JUL 7 2014 ...CORRECTED TIME OF ISSUANCE... AZC023-072300- /O.CON.KTWC.FF.W.0004.000000T0000Z-140707T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SANTA CRUZ AZ- 234 PM MST MON JUL 7 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTH CENTRAL SANTA CRUZ COUNTY... AT 230 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT NOGALES WASH HAD OVERTOPPED ITS BANKS IN A COUPLE LOCATION IN THE CITY OF NOGALES CAUSING STREET FLOODING. NOGALES WASH HAVE FALLEN SOMEWHAT...BUT THE HIGH FLOWS CONTAINED A GREAT DEAL OF DEBRIS. MEANWHILE...THE SANTA CRUZ RIVER NEAR THE INTERNATIONAL BORDER HAS ALSO COME OUT OF ITS BANKS. HIGH FLOWS WILL PROGRESS DOWNSTREAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3142 11096 3141 11085 3133 11082 3133 11099 $$ KD
710 WGUS75 KTWC 072252 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 352 PM MST MON JUL 7 2014 AZC023-072300- /O.EXP.KTWC.FF.W.0004.000000T0000Z-140707T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SANTA CRUZ AZ- 352 PM MST MON JUL 7 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR SOUTH CENTRAL SANTA CRUZ COUNTY... FLASH FLOODING WAS NO LONGER AN IMMEDIATE THREAT IN THE NOGALES AREA AND LEVELS IN NOGALES WASH AND THE SANTA CRUZ RIVER NEAR NOGALES HAVE FALLEN. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL RAIN IS STILL POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING. LAT...LON 3142 11096 3141 11085 3133 11082 3133 11099 $$ KD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:06 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 7, 9:06 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 906 AM MST MON JUL 7 2014 .SYNOPSIS...A WEAK DISTURBANCE WILL HELP ENHANCE THE CHANCES OF THUNDERSTORMS EARLY THIS WEEK WITH AN ELEVATED CHANCE OF THUNDERSTORMS TODAY AND TUESDAY. SOME STORMS WILL GENERATE HEAVY RAINFALL AND STRONG GUSTY WINDS. THEREAFTER...WE SHOULD KEEP ENOUGH MOISTURE IN THE AREA FOR A CHANCE OF THUNDERSTORMS INTO NEXT WEEKEND. && .DISCUSSION...SCATTERER SHOWERS AND A FEW THUNDERSTORMS CONTINUED THIS MORNING ACROSS MAINLY COCHISE AND EASTERN SANTA CRUZ COUNTIES. SHOWERS WERE ALREADY STARTING TO DEVELOP FARTHER WEST OF THIS AREA...GENERALLY WEST TO SOUTHWEST OF TUCSON. SEVERAL INGREDIENTS WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA TODAY THAT SUPPORT MORE ORGANIZED THUNDERSTORM ACTIVITY COMPARED TO YESTERDAY. THE CURRENT FORECAST WAS HANDLING THIS THINKING WELL...SO NO UPDATES NECESSARY THIS MORNING. PLEASE REFER TO THE PREVIOUS DISCUSSION IN THIS PRODUCT FOR MORE DETAILS ON THE FORECAST. && .AVIATION...SCTD -SHRA/-TSRA WILL BE AROUND THRU 08/04Z WITH LCL MVFR CONDS NR +TSRA. CLOUD BASES MOSTLY IN THE 8-13 KFT AGL WITH LCLY LWR CONDS NEAR +TSRA. SURFACE WINDS MOSTLY LESS THAN 10 KTS...EXCEPT NR TSRA OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...TODAY INTO TUESDAY ARE EXPECTED TO BE VERY ACTIVE WITH SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA. WITH THE ATMOSPHERE VERY MOIST...LOCALIZED HEAVY RAINS ARE POSSIBLE BOTH DAYS. DAILY CYCLE OF SHOWERS AND THUNDERSTORMS WILL BE AROUND WEDNESDAY INTO NEXT WEEKEND. WINDS THROUGH THE NEXT SEVEN DAYS WILL BE GENERALLY LESS THAN 15 MPH WITH THE EXCEPTION OF STRONG GUSTY OUTFLOW WINDS UNDER AND AROUND ANY THUNDERSTORMS. && .PREV DISCUSSION...A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGH EASTERN AREAS IN DEFORMATION REGION AHEAD OF WEAK IMPULSE CARVING DOWN THE BACK SIDE OF THE HIGH. COMBINED WITH ELEVATED MOISTURE...(PRECIPITABLE WATER VALUES IN THE 1.45 TO 1.7 INCH RANGE)...THIS FEATURE AND THE ACCOMPANYING INCREASING EASTERLY FLOW WILL COMBINE TO ENHANCE OUR THUNDERSTORM COVERAGE TODAY AND TUESDAY. ORGANIZED OUTFLOWS WITH STRONG GUSTY WINDS A CONCERN ALONG WITH LOCALLY HEAVY RAINFALL ASSOCIATED WITH STRONGEST STORMS. WE WILL ALSO PROBABLY LOSE SOME OF OUR NORMAL DIURNAL TRENDS AS STORMS TEND TO BOTH LINGER OVERNIGHT AND INITIATE NEW ACTIVITY ALONG PREVIOUS OUTFLOWS AND RESIDUAL BOUNDARIES. WE SHOULD TREND DOWN BY WEDNESDAY OR THURSDAY COMPARED TO EARLIER IN THE WEEK AS WE SEE A DOWN DAY OR TWO AFTER ALL THE ACTIVITY AND WEAK SUBSIDENCE BEHIND THE FEATURE AS IT ROTATES NORTHWEST OF US. PREVIOUSLY WE WERE THINKING WE MIGHT DRY OUT A BIT AS WELL...BUT LATEST ECMWF TRENDS KEEP SOUTHEAST ARIZONA WITH A DECENT SUPPLY OF MOISTURE INTO NEXT WEEKEND. PERHAPS NOT QUITE TO CURRENT LEVELS WHICH ARE RUNNING AROUND 150 PERCENT OF CLIMO...BUT PROBABLY STILL ENOUGH TO DO THE JOB. AFTER THE OBLIGATORY RELATIVELY DOWN DAY OR TWO WE SHOULD AT LEAST HOP BACK TO SOMETHING NEAR NORMAL BY FRIDAY OR SATURDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 7, 11:29 AM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1129 AM MST MON JUL 7 2014 AZZ503-507-513-071915- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1129 AM MST MON JUL 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 1215 PM MST... AT 1120 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS WITH SMALL HAIL...HEAVY RAINFALL AND STRONG WINDS FROM NEAR SONOITA SOUTH TO AROUND PATAGONIA. THE GENERAL AREA OF THUNDERSTORMS WAS MOVING SOUTH TO SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LAT...LON 3135 11048 3134 11096 3172 11084 3172 11048 TIME...MOT...LOC 1827Z 313DEG 16KT 3149 11063
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:01 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 29 min |
| Jul 7, 11:29 AM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 7, 12:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 7, 1:17 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 7, 1:45 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 7, 2:12 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 7, 2:58 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 7, 4:16 PM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Jul 7, 4:38 PM MST | Dust Storm Warning | TWC | Cochise | 82 min |
| Jul 7, 4:58 PM MST | Severe Thunderstorm Warning | TWC | Graham | 62 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.